Improvement of migraine with change from combined hormonal contraceptives to progestin-only contraception with desogestrel: How strong is the effect of taking women off combined contraceptives?
Merki-Feld, G.S.; Imthurn, B.; Dubey, R.; Sándor, P.S.; Gantenbein, A.R.
Journal of Obstetrics and Gynaecology the Journal of the Institute of Obstetrics and Gynaecology 37(3): 338-341
Migraine is a disabling headache disorder, which affects up to 17% of the female population. Oestrogen withdrawal during the menstrual cycle or the hormone-free interval in users of combined hormonal contraceptives (CHC) plays a pivotal role. Two diary-based studies demonstrated a positive impact of the progestin-only pill (POP) desogestrel 75 μg on the frequency of the migraine attacks and pain intensity. In both studies, CHC users as well as nonusers were included, which makes it difficult to distinguish between the effect of taking women off the CHC and the benefit of the POP itself. With the present study, we compared the therapeutic effect of the POP desogestrel 75 μg on migraine in current CHC users and nonusers. We found a positive influence of desogestrel on migraine not only in women who switched from CHCs to desogestrel, but also in those who had not used hormones over 6 months before starting it. Our findings need to be confirmed in prospectively conducted studies with larger sample size.